Alert archive / North Dakota / River Flood Warnings in 2022
River Flood Warning 101, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at May 30, 2022, 10:41 AM CDT for Richland County, North Dakota. It took effect at May 31, 2022, 11:24 AM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- May 30, 2022, 10:41 AM CDT (15:41 UTC)
- In effect from
- May 31, 2022, 11:24 AM CDT
- Expired
- May 30, 2022, 9:41 PM CDT
- In force
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wild Rice River (ND) near Abercrombie (ABRN8). The gauge peaked at 7.73 ft at May 31, 2022, 9:00 PM CDT.
- Action stage
- 17 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05053000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
527
WGUS43 KFGF 301541
FLWFGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Forks ND
1041 AM CDT Mon May 30 2022
...The National Weather Service in Grand Forks ND has issued a Flood
Warning for the following rivers in North Dakota...
Wild Rice River (ND) near Abercrombie affecting Richland County.
.With rainfall anticipated over the next 24 hours, river levels
along the Wild Rice River are expected to rise. The river looks to
rise to Minor flood stage by Tuesday, then continue rising into
Moderate flood stage through midweek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
NDC077-312145-
/O.NEW.KFGF.FL.W.0101.220531T1624Z-220606T0337Z/
/ABRN8.2.ER.220531T1624Z.220602T1200Z.220604T2136Z.NO/
1041 AM CDT Mon May 30 2022
...FLOOD WARNING IN EFFECT FROM TUESDAY MORNING TO LATE SUNDAY
EVENING...
* WHAT...Moderate flooding is forecast.
* WHERE...Wild Rice River (ND) near Abercrombie.
* WHEN...From Tuesday morning to late Sunday evening.
* IMPACTS...At 15.0 feet, Some local flooding begins on rural roads
and approaches to bridges.
* ADDITIONAL DETAILS...
- At 10:15 AM CDT Monday the stage was 5.3 feet.
- Forecast...The river is expected to rise above flood stage
late tomorrow morning to a crest of 14.0 feet Thursday
morning. It will then fall below flood stage Saturday
afternoon.
- Flood stage is 10.0 feet.
&&
LAT...LON 4663 9696 4663 9679 4612 9664 4611 9712
$$
NR1 follow-up statement
400
WGUS83 KFGF 310241
FLSFGF
Flood Statement
National Weather Service Grand Forks ND
941 PM CDT Mon May 30 2022
...The Flood Warning is cancelled for the following rivers in North
Dakota...
Wild Rice River (ND) near Abercrombie affecting Richland County.
NDC077-310345-
/O.CAN.KFGF.FL.W.0101.220531T1624Z-220531T0241Z/
/ABRN8.2.ER.220531T1624Z.220602T1200Z.220604T2136Z.NO/
941 PM CDT Mon May 30 2022
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Wild Rice River (ND) near Abercrombie.
* ADDITIONAL DETAILS...
- At 10:15 AM CDT Monday the stage was 5.3 feet.
- Forecast...The river is expected to rise above flood stage
late tomorrow morning to a crest of 14.0 feet Thursday
morning. It will then fall below flood stage Saturday
afternoon.
&&
LAT...LON 4663 9696 4663 9679 4612 9664 4611 9712
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at May 30, 10:06 AM CDT, 35 minutes earlier.
Area forecast discussion, May 30, 10:06 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1006 AM CDT Mon May 30 2022
.UPDATE...
Issued at 1006 AM CDT Mon May 30 2022
Getting some convection with the lead shortwave that is lifting
through the Red River Valley ahead of the main system, so adjusted
POPs accordingly. A little bit of elevated instability, but not
much at this point. Storms have been staying sub-severe, but
dropping some moderate to heavy rain and will prime us for
possible water issues later on, so flood watch continues. Continue
to think the main show for severe convection will be later this
afternoon. While we will have a lot of clouds and precip, think
the upper low lifting up into our area will bring some good CAPE
values with it, and shear will be massive. Will continue to
message and prepare for severe storms later today, mainly in
southern RRV into west central MN.
UPDATE Issued at 643 AM CDT Mon May 30 2022
Activity on radar never really got going in our FA, with the main
bow passing more through St. Cloud and Little Falls. Was therefore
able to cancel both Severe Thunderstorm Watches a little early.
The remaining activity on radar has been decreasing a little in
coverage, so am not confident it will continue to push north and
west through the rest of the morning or dissipate. There will be a
lull in activity until this afternoon.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 210 AM CDT Mon May 30 2022
There should be two more rounds of severe weather, one during this
overnight period and another this afternoon and evening. This will
be the focus for the short term.
As of early this morning, surface low pressure was located over
western Kansas, with a trough extending northward through eastern
South Dakota and up through the Red River Valley. There was
abundant low level moisture, with dewpoints in the low to mid 60s
and precipitable water values over an inch. A few stations have
even been reporting fog. There were multiple areas of storms to
the south, the first batch was moving up toward Alexandria. These
storms have been strong to severe further south, so they will bear
watching as they lift northeast. There is another batch of storms
down near Sioux Falls that is of much higher interest. The high
resolution models have been showing this batch organizing into a
bowing line segment, and lifting north northeast during the 4 to 8
am time frame. This activity may clip the southern Red River and
adjacent areas of west central Minnesota, where a Severe
Thunderstorm Watch is in effect. Think areas to the east of this
FA will be more under the gun from this batch, as the low level
jet is more focused east of the FA overnight. However, will
definitely be monitoring.
After the early morning convection moves through, think there will
be somewhat of a break, before additional strong and severe storms
fire up again this afternoon and evening. Severe parameters are
all quite strong, so won't get into too much here. As far as
timing-wise, think somewhere in the 2 pm to 10 pm time frame looks
good. Updraft helicity probabilities off the HREF are highest in
the 4 pm to 10 pm time frame, from the southern Valley into
adjacent areas of west central and northwest MN. SPC has a
moderate risk for severe weather in this area. WPC has placed the
FA in a moderate risk for excessive rainfall as well, so planning
on issuing a Flood Watch for the area as well. Although the severe
threat may end this evening, rainfall should continue tonight into
Tuesday before ending from west to east.
.LONG TERM...(Tuesday night through Sunday)
Issued at 210 AM CDT Mon May 30 2022
Through the long term, we are expecting a zonal flow to set up
across the northern plains. This is thanks to a ridge of high
pressure building in the southern United States. The ridges
amplification will help dictate if the flow can be pushed further to
the north into southern Canada. If this where to happen, we would
see increases in temperatures to near normals. However, guidance
continues to suggest below normal temperatures through the long
term, with highs only reaching into the low to mid 60s. This time of
year we should be sitting in the low to mid 70s. The possibility is
there that the ridge amplifies in the south. Some guidance shows
this outcome but its less than 10%.
With zonal flow, we see the chance of clipper systems moving along
the flow from SW Canada. At this time there looks to be some chances
of showers end of the week and into the following weekend at times.
Guidance is struggling with these systems and how much they move
into our region. The chance is there, but its around 20-30% across
the forecast area. These types of systems have a hard time tapping
into moisture from the Gulf, but could bring slight instability to
the area and moisture from the Pacific NW. If this where to happen
some of these showers could have some thunder at times. We will
continue to monitor the long term as the flow transitions to zonal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 643 AM CDT Mon May 30 2022
Lots of things to look at for the TAFs. Right off the bat, there
has been fog and low clouds at KDVL and KGFK, and KTVF at times.
This should continue through the early morning hours. Not sure how
much of the current shower activity will hold together through the
rest of the morning. It may just as likely dissipate altogether.
The main show looks to be this afternoon and early evening. Tried
to toss in my best guess for when it may hit each TAF site (mainly
21Z to 01Z). All modes of severe weather are possible, but hail
and tornadoes are pretty hard to nail down, especially for a point
forecast. Threw in the mention of severe wind gusts, as bowing
segments and strong winds look very likely. By later in the
evening and overnight, the event should transition back to a rain
event with potentially gusty winds across the western FA.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch through this evening for NDZ006>008-014>016-024-
026>030-038-039-049-052>054.
MN...Flood Watch through this evening for MNZ001>009-013>017-022>024-
027>032-040.
UPDATE...JR
SHORT TERM...Godon
LONG TERM...Spender
AVIATION...GodonHazardous weather outlook, May 30, 3:33 AM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 333 AM CDT Mon May 30 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-310845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 333 AM CDT Mon May 30 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible over the far southern Red River Valley into adjacent areas of west central Minnesota during the overnight and early morning hours. 1.50 inch diameter hail and 70 mph wind gusts are the main hazards with these storms. The next chance for severe thunderstorms will be this afternoon and evening, with the potential for damaging winds up to 80 mph, hail over 2 inches in diameter, and tornadoes, possibly significant. Localized flash flooding is also possible. This looks to be a particularly dangerous afternoon and evening for all modes of severe weather. People need to pay close attention to the weather and have a way to receive warnings. Make sure to go through your severe weather action plan, especially for people in the lakes country of Minnesota. Have a shelter where you can go if dangerous weather approaches. Do not wait until it is too late to get your plan in place. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening.
In the hours before
Special weather statement, May 30, 4:43 AM CDT, 5 hours 58 minutes before
Special Weather Statement National Weather Service Grand Forks ND 443 AM CDT Mon May 30 2022 MNZ001-004-005-007-008-013-014-NDZ006>008-015-016-026-027-054- 301500- West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Ramsey-Eastern Walsh-Nelson- Grand Forks-Western Walsh- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Edinburg, Adams, and Lankin 443 AM CDT Mon May 30 2022 ...AREAS OF DENSE FOG THIS MORNING... Wide ranging visibilities can be expected across the area early this morning. Localized dense fog, with visibilities around a quarter of a mile, are possible. Use caution if planning travel this morning and slow down if you encounter low visibilities.
Special weather statement, May 30, 4:56 AM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
456 AM CDT Mon May 30 2022
MNZ024-031-032-301045-
Wadena MN-East Otter Tail MN-Hubbard MN-
456 AM CDT Mon May 30 2022
...Strong thunderstorms will impact portions of southeastern Hubbard,
Wadena and eastern Otter Tail Counties through 545 AM CDT...
At 455 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Garfield to near Rose City to near Long
Prairie. Movement was north at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Parkers Prairie and Wrightstown around 510 AM CDT.
Almora around 515 AM CDT.
Verndale, Aldrich and Staples Airport around 520 AM CDT.
Deer Creek around 525 AM CDT.
Bluffton, Blue Grass and Wadena around 530 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central, northwestern and west central Minnesota.
&&
LAT...LON 4680 9479 4639 9478 4638 9473 4637 9473
4637 9515 4611 9515 4611 9551 4671 9529
4672 9517 4675 9516 4685 9478 4684 9466
4680 9466
TIME...MOT...LOC 0955Z 198DEG 54KT 4599 9547 4608 9516 4605 9485
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:08 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 67 min |
| May 29, 8:47 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 58 min |
| May 29, 9:46 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 59 min |
| May 29, 10:01 PM CDT | Tornado Warning | FGF | Grand Forks | 44 min |
| May 29, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 31 min |
| May 30, 2:35 AM CDT | Flood Watch | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 25 hr |
| May 30, 10:30 AM CDT | River Flood Warning | FGF | Cass | 5 days |
| May 30, 10:39 AM CDT | River Flood Warning | FGF | Walsh | 7 days |
| May 30, 10:46 AM CDT | River Flood Warning | FGF | Richland | 10 days |
Nearby
River Flood Warnings in North Dakota, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.